Ohio, 2019

Flash Flooding and Flooding in Ohio, June 16, 2019

June 16, 2019 · NWS CLE · 7 events in 4 counties and zones

A stationary front stalled across central Ohio on the afternoon of the 16th. Warm moist air was in place with dew points near 70 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$292,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary front stalled across central Ohio on the afternoon of the 16th. Warm moist air was in place with dew points near 70 degrees. Recent rains across the region had produced nearly saturated ground conditions supporting rapid runoff and an increased risk of flash flooding. A flash flood watch was in effect for the afternoon hours. A mescoscale convective complex with heavy showers over Indiana moved east into the region in the early afternoon. Areas along and south of US 30 experienced the most flood impacts from this system as it produced 2 to 3 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 15, 8:14 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 15, 8:14 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
914 PM EDT Sat Jun 15 2019

.SYNOPSIS...
A cold front will reach the lower Great Lakes tonight and stall
over northern Ohio on Sunday. Several weak low pressure systems
will move through the region along the front before it is pushed
south of the area on Tuesday. High pressure will attempt to
build in from the north on Tuesday into Wednesday. However,
another low pressure system enters the region on Wednesday night
for the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Thunderstorm complex continues to move east-northeast toward the
area and this will bring some locally heavy rain with the
feature as it moves through much of the local area. Areas in the
northwest will escape this round overnight. Rainfall rates are
expected to be heavy so expect ponding of water to occur with
this rainfall. Streams and creeks will also respond quickly to
the expected rain. The other issue will be the need to watch
storms as they approach the area. Some storms have exhibited
signs of rotation with them so far. So, will be monitoring
through the evening. Flash flood watch remains in effect.

Previous Discussion...

The next 36 hours continue to look fairly wet over the region.
Will maintain the Flash Flood Watch as is for now, but trends
remain that the southern half of the forecast area is most at
risk for flooding this weekend. A large area of rain with some
embedded thunder extends from western Ohio into eastern Illinois
with a weak front near the Ohio River. This rain will continue
entering the forecast area this evening. An MCV feature over
western Illinois will continue east tonight and generate
additional showers and perhaps an isolated thunderstorm.
Rainfall totals tonight will be in one to two inch range with
the highest amounts expected where this MCV feature tracks. A
cold front slowly approaching from the north will stall over the
forecast area on Sunday and be the source for additional shower
and thunderstorm development. The portions of the forecast area
in the warm sector of the front will be the area to watch for
flooding concerns on Sunday, as convective development may allow
for heavier rainfall rates on what will be already saturated
grounds. Given that the area will be fairly worked over and
remain fairly cloudy, not expecting widespread thunderstorm
development. Have the highest PoPs in the southern CWA, while
have reduced PoPs north of the front with drier northerly flow
which will help prevent rain. Temperatures remain cooler than
normal through the period with highs in the lower 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
An active period continues during the work week as a frontal
boundary remains just south of the area. Low pressure will move
along the front just south of the area Monday and again late Tuesday
into Tuesday night, bringing precipitation chances to the area. The
best precipitation chances will be south of a Findlay to Meadville
line through most of the period, with likely pops centered around
the best chances/low passage Monday afternoon and late Tuesday.
Highs will be in the mid/upper 70s will lows in the low 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The active pattern continues into the weekend, with another low
tracking across the area late Wednesday night through Tuesday. Have
pops increasing to likely through this period. A brief ridge of high
pressure will bring dry conditions for a short time by Friday,
however precipitation chances increase heading into the weekend as a
shortwave rides east along a building ridge across the region.
Models start to diverge a bit with this system, so confidence only
high enough for chance pops Friday night into Saturday. Highs will
generally be in the mid to upper 70s, with some warming to near 80
by the weekend. Lows will generally be in the low 60s.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Thunderstorm complex moving through Indiana into Ohio appears to
be weakening our precipitation to the north at this time. The
heavier rain should stay across the southern tier counties of
the forecast area. We could see a break in the rain overnight
and then another round that is currently over Iowa will move
east across the area Sunday morning. Ceilings and visibilities
have the potential to make wide swings through the period as
showers move in and lower ceilings and then subsidence behind
the showers brings ceilings and visibilities back up. Winds
should be pretty much light and variable after sunset into
tomorrow as the cold front slips slowly south into the area.

OUTLOOK...Non-VFR possible through Tuesday and again Thursday.

&&

.MARINE...
Southwest winds over the lake this afternoon and evening will become
more northerly to northeasterly late tonight as a cold front sinks
south across the lake. The boundary will remain just south of the
lake through at least midweek, bringing light northeast to north
flow for much of the period. A low will move across the lake towards
the end of the week, with winds becoming northwest Thursday night
into Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late Monday night for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...Flash Flood Watch through late Monday night for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Lombardy/Sefcovic
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Lombardy
MARINE...Greenawalt
Hazardous weather outlook, Jun 15, 3:40 PM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
440 PM EDT Sat Jun 15 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-162045-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
440 PM EDT Sat Jun 15 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-162045-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
440 PM EDT Sat Jun 15 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Richland

When
June 16, 12:17 AM EST to 5:00 AM EST
Where
Richland County, Ontario to 0.84 mi ESE of Kings Corners
Cause
Heavy Rain
Property damage
$80,000
Reported by
911 Call Center
Coordinates
40.750, -82.630

Law enforcement reported multiple roads flooded and impassable across the Mansfield area. Multiple reports of cars stranded and water rescues made. Some water entering basements. Basement and road flooding in Lexington. Route 430 flooded with water rescues. The westbound lane and ramp being closed on Highway 30 due to flooding near Mansfield.

Flash Flood, Ashland

When
June 16, 1:14 AM EST to 4:00 AM EST
Where
Ashland County, 1.57 mi E of Jeromesville to Ashland
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.798, -82.170

Multiple roads flooded and impassable across the county due to flooding. Brookside Drive flooded by swift water from the Town Run Creek on the west side of Ashland. Highway 250 near Jeromesville flooded and SR 302. Grandpa's Cheesebarn and Sweeties Chocolates closed due to flooding. Flooding at residences reported in Ashland.

Flash Flood, Ashland

When
June 16, 2:53 AM EST to 5:00 AM EST
Where
Ashland County, 1.54 mi ESE of Hayesville to 1.63 mi W of Hayesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
40.763, -82.222

County Road 1775 closed due to flowing water from Newell Run Creek near Montgomery Township. Minor road damage with pavement lifted.

Flash Flood, Morrow

When
June 16, 3:00 AM EST to 4:30 AM EST
Where
Morrow County, 1.65 mi WSW of Mt Gilead Arpt to 3.33 mi SE of Climax
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.517, -82.877

Numerous county roads flooded and impassable due to high water. County Road 109 had water rushing over the road from the Kokosing River and was closed. Whetstone Creek near Mt. Gilead reached flood stage in 3 hours. Several roads closed in the county - Mostly County Road (No State Routes). Water coming over some road and bridges on the County Roads. County dispatch reports a couple stuck vehicles and 2 water rescues - Cars drove into flooded roadways.

Flash Flood, Richland

When
June 16, 4:00 AM EST to 6:00 AM EST
Where
Richland County, 2.62 mi NNE of Lucas to 0.8 mi NNW of Lucas
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Local Official
Coordinates
40.735, -82.401

Swift water lead to road closures in Lucas near Wallace Road and Mt. Zion Road due to flooding from the Black Fork. 2.19 inches of rain fell during the evening and overnight hours. Water rescue of a man in a wheelchair was washed off the street by rushing waters and into a residential backyard where he was trapped for several hours.

Flood, Ashland

When
June 16, 4:00 AM EST to 6:00 AM EST
Where
Ashland County, 2.96 mi NW of Polk to 1.92 mi W of Polk
Cause
Heavy Rain
Property damage
$75,000
Reported by
Local Official
Coordinates
40.984, -82.254

Polk Law enforcement reported high water and impassable roads on route 89 and route 800 near Polk. Redhaw Creek flooding washed out a portion of Route 800. Route 700 near Wolf Run Creek was impassable due to high, swift water over the road. County Road 175 south of the town of Redhaw was impassable due to swift water over the road.

Flood, Medina

When
June 16, 7:15 AM EST to 12:00 PM EST
Where
Medina County, Chippewa on the Lake to 2.04 mi SSW of Seville
Cause
Heavy Rain
Property damage
$50,000
Reported by
County Official
Coordinates
41.080, -81.920

Numerous roads closed across the county, with the most damage across Seville. Chippewa Lake closed Sunday due to flooding which inundated the basements of lakeside camps and homes. State Road closed between Sharon Copley Road and Fixler Road due to flooding in Sharon Twp.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839289, 839291, 839292, 839288, 839290, 839295, 839299.